Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 29, NWS Cleveland, OH

May 21, 2022Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at May 21, 2022, 8:08 PM EDT for Crawford County, Pennsylvania. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2022, 8:08 PM EDT (00:08 UTC)
Expired
May 21, 2022, 8:47 PM EDT
In force
39 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 125 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:08 PM EDTTSTM WND DMG3 Wnw Cochranton, PASEVERAL TREES DOWN.
May 21, 8:14 PM EDTTSTM WND DMG3 Ne Cochranton, PATHUNDERSTORM WIND GUST SNAPPED AND DOWNED SEVERAL TREES AROUND THE INTERSECTION DEETER ROAD AND COTTERMAN ROAD AND WIDE PATH OF TREE DAMAGE ENE TO NEAR THE INTERSECTION OF SUGAR LAKE ROAD AND KLEIN WAY.
May 21, 8:35 PM EDTTSTM WND DMGTitusville, PA*DELAYED REPORT* LARGE TREE UPROOTED ON FRANKLIN ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:47 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2022-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2022-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

086 
WUUS51 KCLE 220008
SVRCLE
PAC039-220100-
/O.NEW.KCLE.SV.W.0029.220522T0008Z-220522T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
808 PM EDT Sat May 21 2022

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Crawford County in northwestern Pennsylvania...

* Until 900 PM EDT.

* At 808 PM EDT, a severe thunderstorm was located 7 miles south of
  Meadville, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Meadville, Titusville, Riceville, Adamsville, Lincolnville, Guys
  Mills, Atlantic, Canadohta Lake, Cochranton, Saegertown, Conneaut
  Lake, Jamestown, Hydetown, Blooming Valley, Townville,
  Spartansburg, Woodcock, Conneaut Lakeshore, Geneva and Hartstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4162 7962 4162 7982 4149 8000 4148 8013
      4149 8047 4161 8036 4172 8021 4185 7967
      4185 7961
TIME...MOT...LOC 0008Z 244DEG 35KT 4154 8018 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kahn
3 follow-up statements
600 
WWUS51 KCLE 220016
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
816 PM EDT Sat May 21 2022

PAC039-220100-
/O.CON.KCLE.SV.W.0029.000000T0000Z-220522T0100Z/
Crawford PA-
816 PM EDT Sat May 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR EASTERN CRAWFORD COUNTY...

At 816 PM EDT, a severe thunderstorm was located near Meadville,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Meadville, Titusville, Riceville, Lincolnville, Guys Mills, Canadohta
Lake, Cochranton, Saegertown, Hydetown, Blooming Valley, Townville,
Spartansburg, Woodcock and Geneva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4162 7962 4162 7982 4149 8000 4148 8013
      4148 8023 4172 8021 4185 7967 4185 7961
TIME...MOT...LOC 0016Z 244DEG 35KT 4157 8009 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kahn
181 
WWUS51 KCLE 220031
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
831 PM EDT Sat May 21 2022

PAC039-220100-
/O.CON.KCLE.SV.W.0029.000000T0000Z-220522T0100Z/
Crawford PA-
831 PM EDT Sat May 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR EASTERN CRAWFORD COUNTY...

At 831 PM EDT, a severe thunderstorm was located near Guys Mills, or
12 miles east of Meadville, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Titusville, Riceville, Guys Mills, Lincolnville, Canadohta Lake,
Hydetown, Townville and Spartansburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4162 7962 4162 7982 4149 8000 4176 8002
      4185 7967 4185 7961
TIME...MOT...LOC 0031Z 244DEG 35KT 4163 7991 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kahn
848 
WWUS51 KCLE 220047
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
847 PM EDT Sat May 21 2022

PAC039-220057-
/O.CAN.KCLE.SV.W.0029.000000T0000Z-220522T0100Z/
Crawford PA-
847 PM EDT Sat May 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern Pennsylvania.

LAT...LON 4162 7962 4162 7982 4149 8000 4176 8002
      4185 7967 4185 7961
TIME...MOT...LOC 0045Z 244DEG 35KT 4170 7971 

$$

Kahn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:59 PM EDT, 9 minutes earlier.

Area forecast discussion, May 21, 7:59 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
759 PM EDT Sat May 21 2022

.SYNOPSIS...
A cold front moves west to east across the region tonight. High
pressure builds eastward across the Great Lakes region tomorrow
night through Tuesday. A warm front extending from low pressure
over the mid-Mississippi Valley will move northward across the
area Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Atmosphere becoming stable in the wake of the main line of
convection that is moving into western PA. Still some stratiform
rain in its wake that will persist for a couple more hours.

Still will need to monitor for some additional
shower/thunderstorm development along the cold front that is
still west of the CWA. Looks like we are still waiting for a
ripple of low pressure to move northeast near the southern shore
of Lake Erie.

Previous Discussion...
The environment is primed for severe thunderstorms this
afternoon, with RAP mesoanalysis suggesting SBCAPE as high as
4000 J/kg, with projections building it up to 4500 J/kg.
Combined with effective bulk shear 30-40 kts and we have a
favorable environment for severe convection. Damaging wind gusts
are likely to be the prime culprit this afternoon and evening
with max theta-e difference of up to 30 C, DCAPE up to 1200 J/kg
and low level lapse rates of 7-8 C/km all contributing to a
favorable environment for damaging winds. However, large hail
will also be possible with moderate mid-level lapse rates of
6.5-7 and hail growth zone (-10 to -30 C) CAPE of up to 1000
J/kg. While not especially favorable, an isolated tornado can
not be ruled out with modest 0-1 km shear of around 10-15 kts,
effective SRH around 50, and LCL heights around 1000m. Flash
flooding is also pose a risk with a very moist environment in
place, especially if convection initiates off a WSW-ENE
boundary.

The cold front finally pushes east of the area tomorrow
morning and precipitation will gradually taper off during the
morning and early afternoon Sunday from west to east. Cooler
air will spread into the area tonight with considerably colder
temperatures compared to this morning's lows. Also, notably
cooler temperatures expected for Sunday. As we remain in the
warm sector today, temperatures will take a stab at hitting the
90 degree mark. However, with advancing clouds, temperatures
should hold below the 90 degree level across much of the area.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
High pressure over the Great Lakes will foster dry weather through
the majority of the short term period. However, lingering cold air
advection will provide below normal temperatures Monday, with highs
in the low to mid 60s anticipated. By Tuesday, a building ridge
across the southeastern US will allow temps to increase and highs
will recover to the low to mid 70s. Overnight lows will be in the
40s to low 50s each night.

Pops begin to increase Tuesday night as low pressure developing over
the Mississippi Valley lifts a warm front northeast towards the
local area. The best chance of scattered showers will be confined to
the western half of the forecast area.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
An unsettled weather pattern is expected mid to late week as a
deepening upper-level trough and surface low inch eastward across
the region and several shortwaves move across the local area. This
will result in several waves of precipitation, including potential
for thunderstorms during peak heating hours. As of now, the highest
pops are Wednesday and Thursday, with slightly lower chances heading
towards the end of the week due to divergence in model guidance. A
cold front will likely move across the area Friday, allowing pops to
decrease Friday night into Saturday. However, scattered showers may
persist through the first half of the weekend as a reinforcing cold
front moves across the lower Great Lakes.

Wednesday and Thursday will most likely be the warmest days of the
week with highs in the mid to upper 70s. Temps will be slightly
cooler in the upper 60s Friday and upper 60s to low 70s Saturday.
Overnight lows will be in the upper 50s to low 60s Wednesday and
Thursday night and expect cooler lows in the low 50s Friday night.

&&

.AVIATION /00Z Sunday THROUGH Thursday/...
Strongest thunderstorms moving across western PA. MVFR/IFR
conditions with the strongest convection. Gusts may reach 45
knots. Otherwise light rain continues in the wake of the
stronger convection. Low pressure tracks near the south shore
of Lake Erie through 06Z eventually pulling the cold front
eastward across northern OH into NW PA in the morning. may be
some MVFR ceilings in the wake of the front into Sunday
afternoon.

Winds variable with the convective outflows and the area of low
pressure moving eastward near the south shore of the lake. Winds
eventually shift to the west and northwest in the wake of the
cold front. Winds may reach 10 to 15 knots for a few hours with
gusts around 20 knots. Winds decrease through the afternoon.

Outlook...Non-VFR possible Tuesday night through Thursday with
showers and afternoon thunderstorms.

&&

.MARINE...
Thunderstorms will impact the lake this afternoon into early this
evening and any thunderstorms that move over the lake may produce
hail and strong winds. Outside of thunderstorms, expect variable
winds 6 to 12 knots this afternoon before becoming southwesterly
this evening. Winds shift to the northwest and increase to 15 to 20
knots Sunday morning and a short-fused Small Craft Advisory may be
needed before winds and waves decrease Sunday afternoon. Onshore
flow continues through the first half of next week and although
winds will remain below 20 knots, persistent onshore flow may keep
waves elevated in nearshore zones. Will continue to monitor wind and
wave forecast trends for any Small Craft Advisory conditions through
the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...MM/Saunders
NEAR TERM...MM/Saunders
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...MM
MARINE...Maines
Hazardous weather outlook, May 21, 7:50 PM EDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
750 PM EDT Sat May 21 2022

LEZ061-142>147-162>169-OHZ003-006>013-017>022-027>032-036>038-047-
230000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Hancock-Seneca-Huron-Medina-Summit-Portage-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Marion-Morrow-Holmes-Knox-
750 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ148-149-OHZ014-023-033-089-PAZ001>003-230000-
Geneva-on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Ashtabula Inland-Trumbull-Mahoning-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
750 PM EDT Sat May 21 2022

...SEVERE THUNDERSTORM WATCH 255 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

In the hours before

Local storm report, May 21, 7:16 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
716 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     MARINE TSTM WIND 1 W HARBOR VIEW         41.69N 83.47W
05/21/2022  M40 MPH          LUCAS              OH   BUOY

            35 KNOT PEAK WIND. BUOY STATION THRO1
            TOLEDO, OH.

&&
Local storm report, May 21, 7:32 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
732 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             1 SE CHARDON            41.56N 81.20W
05/21/2022  U1.00 INCH       GEAUGA             OH   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, May 21, 7:39 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
739 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             GIRARD                  41.15N 80.70W
05/21/2022  E0.70 INCH       TRUMBULL           OH   AMATEUR RADIO

            DIME SIZE HAIL.

&&
Special weather statement, May 21, 7:40 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Cleveland OH
740 PM EDT Sat May 21 2022

OHZ023-PAZ003-220030-
Trumbull OH-Crawford PA-
740 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of eastern Trumbull and
central Crawford Counties through 830 PM EDT...

At 740 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sharpsville, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Meadville, Hubbard, Cortland, Cambridge Springs, Vienna Center,
Adamsville, Guys Mills, Atlantic, Pymatuning Central, Vienna,
Johnston, Cochranton, Saegertown, Conneaut Lake, Jamestown, Blooming
Valley, Townville, Venango, Orangeville and Woodcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Ohio...and northwestern Pennsylvania.

&&

LAT...LON 4149 8000 4149 8052 4114 8052 4114 8054
      4115 8055 4131 8080 4185 7999 4185 7994
      4168 7972
TIME...MOT...LOC 2340Z 227DEG 52KT 4129 8057

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Garuckas
Local storm report, May 21, 7:45 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
745 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             4 S LORDSTOWN           41.11N 80.88W
05/21/2022  U0.75 INCH       MAHONING           OH   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, May 21, 7:50 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
750 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HEAVY RAIN       CONNEAUT                41.93N 80.57W
05/21/2022  M1.30 INCH       ASHTABULA          OH   TRAINED SPOTTER

            RAINFALL IN ONE HALF HOUR.

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:17 PM EDTAreal Flood AdvisoryCLECrawford, Erie3 hr
May 21, 8:33 PM EDTFlash Flood Warning Considerable damage threatCLEErie4 hr
May 21, 8:43 PM EDTSpecial Weather StatementCLEErie17 min
May 21, 11:01 PM EDTAreal Flood AdvisoryCLECrawford3 hr
May 22, 12:08 AM EDTAreal Flood WarningCLEErie6 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.